Narcan used 2nd time on man

At least nine times in recent months, Seymour police officers have been called upon to revive a person overdosing on opioids.

Shortly after 6 p.m. Tuesday, the department experienced a first — being called upon to use Narcan to save the life of a man who was overdosing for the second time.

That man also was dropped off at Schneck Medical Center earlier this year after overdosing, Police Chief Bill Abbott said.

“So this was his third this year,” he said.

Sgt. Michael Cooper and Officer Devlin McMindes responded to Tuesday’s incident on East Brown Street in Seymour. After the man was revived, he was treated by personnel with Jackson County Emergency Medical Services and taken to Schneck. The same scenario occurred March 4, Abbott said.

He said the upswing in the use of Narcan, also known as naloxone, by his officers to save people overdosing likely will continue.

“We will continue to use it more and more, and it will become accepted practice,” he said.

When Narcan first became available for use by officers, Abbott said he had some concerns about equipping his officers.

“It’s getting close to crossing that line of serving and protecting,” he said.

Funding also was thin, and it was hard justifying the additional expenses for medication, he said.

A decision by Schneck officials to provide Narcan also helped change his way of thinking some, Abbott said.

“It’s still us serving the community,” he said. “Even though the person overdosing is still a drug user, they are still someone’s son or daughter.”

A couple of attempts to revive a person who had overdose failed, Abbott said.

Besides the March 4 incident, city police used Narcan twice within a week in mid-February to revive people believed to be suffering from opiate overdoses.

One of those occurred Feb. 17 at a hotel on the city’s east side.

Officers responding to a report of a possible overdose found a man to be completely unresponsive and barely breathing.

Officer Seth Sage administered a dose of Narcan, and the man started breathing regularly and became responsive.

He was treated and taken to Schneck for further treatment.

On Feb. 13, Seymour officers used Narcan to revive a woman found slumped over the steering wheel of her vehicle in a parking lot in the 1500 block of East Tipton Street.

Seymour officers administered Narcan at least three other times in the past year.

On Feb. 25, officers were dispatched to the 600 block of North Chestnut Street in reference to an unresponsive woman.

Upon arrival to the scene, officers James Handley and Benjamin Miller found an unresponsive female not breathing.

Miller administered a dose of Narcan, and the woman started breathing on her own and was taken to Schneck for further treatment.

Officers first believed the woman to be suffering from an opiate overdose, but the incident is believed to have been caused by pain medication and possibly accidental, police said.

On Halloween night, a Seymour officer responded to a call about an unresponsive 21-year-old. Administering Narcan brought the man to responsiveness.

In early July, a 20-year-old man was found not breathing in a vehicle outside his apartment in Seymour. Police arrived and administered a dose of Narcan with no success.

Author photo
Aubrey Woods is editor of The (Seymour) Tribune. He can be reached at awoods@tribtown.com or 812-523-7051.